Sorry Works!
shutterstock_565703737.jpg

Sorry Works! Blog

Making Disclosure A Reality For Healthcare Organizations 

Case: Don't Apologize Before Review Completed

This week we are sharing an newsletter from a friend, Charles Pilcher, MD.  Dr. Pilcher distributes a well-read e-newsletter entitled, "Med Mal Insights - Learning from Lawsuits."  This past week Dr. Pilcher shared a case in which an apology was given before a review was complete, and the review later showed there was no medical error. Great teaching case. Remember, be quick to empathize but slow to apologize/admit fault.

Dr. Pilcher said we could share his e-newsletter with our audience, so see below, enjoy, and be sure to share with colleagues and friends. Very valuable teaching case.  If you are a healthcare professional and wish to subscribe to Dr. Pilcher's e-newsletter, just click here. 

Sincerely,

- Doug

Doug Wojcieszak, Founder & President
Sorry Works!
618-559-8168 (direct dial)
doug@sorryworks.net (direct e-mail). 


Don’t apologize until you know the facts

Cardiac arrest post-op leaves more questions than answers

Facts: A 76 yo female with a BMI of 34 and controlled hypertension is scheduled for a total knee arthroplasty. A pre-op EKG shows “LAD, w/ left anterior fascicular block/RBBB (bi-fascicular block).” She allegedly signs a “No CPR” form but the family is unaware of this, and no such form is later found in the record. The surgeon’s orders are “full code.” She undergoes the TKA uneventfully, the knee is injected with a non-narcotic “pain cocktail” during wound closure, and she is transferred to PACU. There she receives 1 mg of Dilaudid and a total of 125 mcg Fentanyl before transfer to the surgical floor. 
1 hour post op she has shallow respirations and O2 sats in the 80’s. She is given supplemental O2. 
2 hours post op she is given 0.4 mg of Narcan. Respirations improve and remain normal thereafter. 
5 hours post op she arouses to voice, is oriented x4 and performs incentive spirometry. She remains on supplemental O2. 
7 hours post op she uses the bedside commode with 2 person assist. 
7 1/2 hours post op she is found seizing. Her rhythm is PEA. After 15 minutes of ALS, she has ROSC and is transferred to ICU. 
8 hours post op she has a second seizure and is again briefly coded. She remains hypoxic and acidotic on 100% O2 over the next 2 hours. Troponin-T is 1.9. A hospitalist is consulted. She mistakenly believes that the patient had received 2 doses of Narcan post-op and informs the family that respiratory depression due to overmedication was the cause of the cardiac arrest
1 day post op a CT scan of the brain shows moderate cerebral edema suggesting cerebral anoxia. Troponin-T is 1.6. 
Over the next 2 1/2 weeks she is extubated, aware of her situation and able to swallow a pureed diet, but cannot move her extremities. A repeat head CT shows a large R posterior temporal/occipital infarct estimated to be 2 weeks old. Cerebral vessels are unremarkable. A CTA of the chest shows no evidence of PE. She is discharged to a SNF with a “poor prognosis” and expires there a few weeks later. 
A few months later, believing that their mother had been over-medicated, the family seeks the advice of an attorney. He submits the patient's medical records to a medical expert for review. 
Plaintiff: The doctor told us that our mother’s breathing and heart stopped because she had been over-medicated. We want to sue the hospital and the doctors for the death of our mother. 
Defense: On careful review, the medical record revealed the following: 
* The patient’s only narcotics were those given in PACU 7 hours before her seizure and totaled 125 mcg Fentanyl and 1 mg Dilaudid, well within a safe range. 
* She received only ONE 4 mg dose of IV Narcan 2 hours post op for hypoxia and shallow breathing and remained stable for another 5 1/2 hours. 
* Given this scenario, pulmonary embolus would be a reasonable diagnosis, but was unlikely based on the normal CTA 2 weeks post op. 
* The head CT showing a 2 week old stroke 2 weeks after the arrest indicates a CVA could have been a primary cause of her seizure and arrest. 
* The troponin T levels indicated a cardiovascular event as a possibility, but no definitive testing had been done. 
Conclusions
* Narcotic induced respiratory depression 7 hours after the last narcotic doses given can be excluded. 
* A CVA, while possibly causative, could also have been a secondary outcome post arrest. 
* An acute cardiac event appears to have been the most likely cause. Since bi-fascicular block carries a1-10% increased risk of arrhythmias and cardiac arrest, it’s appropriate to ask if the non-emergent TKA should have been done. However, since it is not generally considered to be a contraindication to routine surgical procedures, the decision to proceed with surgery was a judgement call, not negligence. 
Result: Without clear evidence of a cause of the cardiac arrest, and with no specific event, process or individual that could be identified as negligent, no lawsuit was filed. The family was counseled and told that the initial impression by the hospitalist had been premature and based on faulty assumptions. 
Takeaways
* When faced with an unexpected outcome, document and share what you know. 
* An apology for an unexpected outcome is appropriate, but do not presume to know all the facts until all the facts are known. 
* Promise that the incident will be investigated and shared with the patient and family - and do just that. 
* Assure that the code status of all patients is clearly understood and documented. 
Reference: Communication and Resolution Programs.. AHRQ.

Submit cases or near misses

With over 2600 readers and growing, some of you must have stories of a med mal case or near miss with teaching points. Please contact me if you have a story to share. Cases are anonymized for publication.

Archives:

An Archive of past issues can be viewed here.

MMI mission:

▪improve patient safety,

▪educate physicians

▪reduce the cost and stress of medical malpractice lawsuits.

Charles A. Pilcher MD FACEP, Editor 
Medical Malpractice Insights

Doug Wojcieszak